Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 187, NWS Des Moines, IA

August 16, 2002Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2002, 5:33 PM CDT for Emmet County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2002, 5:33 PM CDT (22:33 UTC)
Expired
Aug 16, 2002, 6:10 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 155 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WUUS53 KDMX 162233
SVRDSM
IAC063-162310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA

* UNTIL 610 PM CDT

* AT 529 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF ESTHERVILLE...OR ABOUT 21 MILES
  NORTHEAST OF SPENCER...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR ESTHERVILLE AROUND 540 PM...
  NEAR GRUVER AROUND 545 PM...
  NEAR DOLLIVER AROUND 550 PM AND
  NEAR ARMSTRONG AROUND 600 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4351 9506 4333 9505 4332 9448 4350 9447

CORRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:10 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 16, 1:10 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
110 PM CDT FRI AUG 16 2002

MAIN CONCERN IN SHORT TERM IS DVLPG SVR WX AND HOW LONG IT WILL LAST
THEN SECOND ROUND WITH COLD FNT.

ALL MODELS IN FAIR AGREEMENT ON INTENSE SFC LO DVLOP CNTRL PLAINS
DEEPENING AND MOVING NEWRD WITH SHARP S/W TROF MOVG OUT OF PACIFIC
NW AIDED BY DECENT JET ALG CANADIAN /U.S. BORDER.  AVN LOOKS BEST ON
POSITION OF SFC LO AND UPPER S/W TROF THIS MRNG.  LINE HAS DVLPD IN
STG THETA E ADVCTN ZN.  HWVR ATTM LN STRUGGLING TO PENTRATE MUCH
DRIER CAPPED AIR IN MUCH OF IA.  LTST RUNS OF AVN/MESOETA SHOW
TRENDS OF DYING OUT THIS ROUND OF PCPN THEN DVLPG STG SQUALL LINE
AFT MIDN WITH HIGH POTENTIAL FOR WIND DAMAGE.  ALL DYNAMICAL FIELDS
STG THO BRF TIME FRAME PASSING THROUGH AREA MORE TYPICAL OF FALL
SYSTEM.  AFTER TNGT LINGERING SHWRS IN SERN CWA THEN FAIR WEATHER
UNTIL ERY NXT WEEK.  SECOND HALF OF NXT WEEK HAS SERIES OF FAIRLY
STG SYSTEM MOVG THROUGH FAST FLOW.  VERY ACTIVE PATTERN EVEN FOR
SECOND HALF OF AUGUST.

GUID TEMPS LOOK GD AS PASSAGE OF COLD FRNT BRINGS DECENT THCKNS
FALLS.  SOME ADJSTMNTS NEEDED FOR LCL EFFECTS.

.DSM...NONE

FORSTER

In the hours before

Local storm report, Aug 16, 3:04 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    ODEBOLT                   IA   .88 INCH HAIL
08/16/02   SAC                            REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 16, 3:47 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    3 S MANNING               IA   1 INCH HAIL
08/16/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.

0342 PM    3 S MANNING               IA   1 INCH HAIL
08/16/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 16, 5:15 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    3 SW AYRSHIRE             IA   .88 INCH HAIL
08/16/02   PALOALTO                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:33 PM CDTSevere Thunderstorm WarningDMXCrawford42 min
Aug 16, 2:40 PM CDTSevere Thunderstorm WarningDMXCrawford50 min
Aug 16, 2:53 PM CDTSevere Thunderstorm WarningDMXSac47 min
Aug 16, 3:41 PM CDTSevere Thunderstorm WarningDMXCarroll34 min
Aug 16, 3:49 PM CDTSevere Thunderstorm WarningDMXAudubon26 min
Aug 16, 4:28 PM CDTSevere Thunderstorm WarningDMXPalo Alto42 min
Aug 16, 4:56 PM CDTSevere Thunderstorm WarningDMXPocahontas59 min
Aug 16, 5:28 PM CDTSevere Thunderstorm WarningDMXHumboldt52 min
Aug 16, 5:35 PM CDTSevere Thunderstorm WarningDMXWebster55 min
Aug 16, 5:58 PM CDTSevere Thunderstorm WarningDMXWright47 min
Aug 16, 6:52 PM CDTSevere Thunderstorm WarningDMXWinnebago38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.